California, 2008Heat in California, May 18 to 19, 2008
May 18 to 19, 2008 · NWS STO · 3 events in 2 counties and zones
A strong high pressure ridge over the region continued to produce hot temperatures across most of interior Northern California into mid-May. The ridge began to give way on the 19th, with a Delta Breeze starting to cool the Sacramento Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong high pressure ridge over the region continued to produce hot temperatures across most of interior Northern California into mid-May. The ridge began to give way on the 19th, with a Delta Breeze starting to cool the Sacramento Valley. Hot temperatures lingered into the 19th in other nearby areas, including the Sierra Nevada Mountains, the adjacent foothills and the northern San Joaquin Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 17, 8:30 PM PST, 3 hours 30 minutes earlier.
Area forecast discussion, May 17, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PDT SAT MAY 17 2008
.DISCUSSION...
POWERFUL UPPER LEVEL RIDGE CONTINUED TO DOMINATE THE PATTERN OVER
THE WEST COAST TODAY WITH RECORD HIGHS FALLING ALL ACROSS THE
VALLEY. REDDING SET A RECORD HIGH OF 106...104 AT RED BLUFF...102 AT
SACRAMENTO EXECUTIVE AIRPORT...104 AT STOCKTON...AND 105 AT MODESTO.
THE RIDGE IS BEGINNING TO FLATTEN OUT THIS EVENING. TEMPERATURES FOR
SUNDAY WILL BE A LITTLE LOWER THAN YESTERDAY...ESPECIALLY IN THE
DELTA WHERE SOUTHWESTERLY FLOW WILL BRING COOLER AIR IN. 850
TEMPERATURES AND 500 MB HEIGHTS OVERALL DO NOT DROP TOO MUCH
TOMORROW....SO EXPECT ANOTHER HOT DAY OVERALL. THE MARINE LAYER HAS
MOVED UP TO THE NORTHERN CALIFORNIA COAST BUT IS RELATIVELY SHALLOW.
THE FORT ORD PROFILER SHOWING A DEPTH OF AROUND 1000 FEET...SO NOT
EXPECTING ANY INCURSIONS OF LOW CLOUDS AND FOG FOR THE DELTA OR
COLDER AIR INTO HIGHER TERRAIN. 00Z NAM CONTINUES TO HINT THAT THIS
COULD CHANGE ON MONDAY. APPROACHING TROUGH WILL BRING A SIGNIFICANT
DROP IN TEMPERATURES MID WEEK...REACHING MORE SEASONABLE LEVELS.
CURRENT FORECAST LOOKS ON TRACK SO NO UPDATES ARE NECESSARY.
&&
.AVIATION...
VFR CONDITIONS CONTINUE TO PREVAIL ACROSS THE INTERIOR OF NORTHERN
CALIFORNIA UNDER STRONG UPPER LEVEL RIDGING WHICH IS YIELDING MUCH
ABOVE NORMAL TEMPERATURES AND INCREASED DENSITY ALTITUDES. SURFACE
WINDS ARE RELATIVELY LIGHT EXCEPT AN INCREASING ONSHORE DELTA FLOW
WILL PROVIDE SOUTHWEST WINDS FROM 10 TO 20 KNOTS THROUGH CARQUINEZ
STRAIT WITH GUSTS NEAR 30 KNOTS OVER THE WESTERN DELTA AND NEAR 20
KNOTS IN THE NORTHERN SAN JOAQUIN VALLEY THIS EVENING. R C HARTLEY
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 17, 4:30 AM PST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PDT SAT MAY 17 2008
CAZ013>019-063-064-066>069-181400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
530 AM PDT SAT MAY 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
HOT WEATHER WILL CONTINUE ACROSS THE INTERIOR OF NORTHERN CALIFORNIA
WITH RECORD OR NEAR RECORD HIGHS POSSIBLE...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, May 17, 6:30 PM PST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
730 PM PDT SAT MAY 17 2008
CAZ013>019-063-064-066>069-190000-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
730 PM PDT SAT MAY 17 2008
...PEAK SNOWMELT INTO RIVERS AND STREAMS THIS WEEKEND...
WITH RECORD HEAT CONTINUING FOR THIS WEEKEND...MOUNTAIN SNOWMELT IS
REACHING AROUND PEAK LEVELS FOR THE YEAR. WITH WATER LEVELS RUNNING
HIGH AND FAST...PEOPLE SWIMMING OR WADING CAN BE EASILY SWEPT
DOWNSTREAM. EVEN RELATIVELY SHALLOW WATER CAN BE DANGEROUS. WHILE
AIR TEMPERATURES ARE HOT...WATER FROM SNOWMELT IS VERY COLD. PEOPLE
WADING...RAFTING OR FISHING ARE SUSCEPTIBLE TO A SUDDEN LOSS OF BODY
TEMPERATURE FROM THE COLD WATER. THIS CONDITION IS CALLED
HYPOTHERMIA AND IT CAN BE LIFE THREATENING. YOUNG CHILDREN ARE
PARTICULARLY VULNERABLE AND SHOULD BE CAREFULLY WATCHED IN AND ALONG
AREA WATERWAYS.
TEMPERATURES FOR SUNDAY WILL CONTINUE TO BE ABOUT 10 TO 20 DEGREES
ABOVE NORMAL. HEAT RELATED ILLNESSES ARE POSSIBLE IN THESE
CONDITIONS UNLESS PROPER PRECAUTIONS ARE TAKEN. PERSONS WORKING
OUTDOORS OR PLANNING OUTDOOR ACTIVITIES SHOULD WEAR LIGHTWEIGHT
LIGHT-COLORED CLOTHING...TAKE FREQUENT BREAKS FROM THE SUN AND DRINK
PLENTY OF NON-ALCOHOLIC FLUIDS. TRY TO AVOID STRENUOUS ACTIVITY
DURING THE HOTTEST TIME OF THE DAY. DO NOT LEAVE CHILDREN OR PETS
ALONE IN AN UNATTENDED VEHICLE.
TEMPERATURES ARE EXPECTED TO RETURN TO NEAR NORMAL BY MID WEEK.
EK
Heat, Northern Sacramento Valley
- When
- May 18, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
The temperature at Redding Airport reached 102 degrees, breaking the previous daily high temperature record of 101 degrees set in 1973. The temperature at Red Bluff Airport reached 101 degrees, breaking the previous daily high temperature record of 100 degrees set in 1997.
Heat, Northern San Joaquin Valley
- When
- May 18, 12:00 AM PST to 11:59 PM PST
- Where
- Northern San Joaquin Valley forecast zone
- Reported by
- ASOS
The temperature at Stockton Airport reached 102 degrees, breaking the previous daily high temperature record of 100 degrees set in 1997. The temperature at Modesto Airport reached 105 degrees, breaking the previous daily high temperature record of 99 degrees also set in 1997.
Heat, Northern San Joaquin Valley
- When
- May 19, 12:00 AM PST to 11:59 PM PST
- Where
- Northern San Joaquin Valley forecast zone
- Reported by
- ASOS
The temperature at Modesto Airport reached 99 degrees, breaking the previous daily high temperature record 98 degrees set in 2001.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Washington, May 18, 2008$1.0 million · 1 event
- Lightning Strike in Pennsylvania, May 18, 2008$250,000 · 1 event
- Damaging Wind in Pennsylvania, May 18, 2008$50,000 · 50 kt wind · 1 event
- Flood in Oregon, May 18 to 20, 2008$30,000 · 1 event
- Tornado and Hail in Tennessee, May 18, 2008EF0 · 12 events
- Hail and Damaging Wind in Alabama, May 18, 2008$1,000 · 1 in hail · 3 events
- Damaging Winds in Montana, May 18, 200854 kt wind · 2 events
- Heavy Rain in American Samoa, May 18 to 19, 20082 events
- Flood in Oregon, May 18 to 21, 20081 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 18, 20081 event
- Dust Devil in Wyoming, May 18, 2008$1,000 · 1 event
- Hail in Maryland, May 18, 20080.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107425, 107442, 107443.